Drought, Dawson
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Dawson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.870, -99.820 (the zone’s center; the record gives no point)
S. Drought Monitor, but by month's end had degraded to category D3 extreme drought for the first time since at least 2006.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Dawson, Gosper and Furnas Counties in far western portions of South Central Nebraska started out July in category D2 severe drought according to the U.S. Drought Monitor, but by month's end had degraded to category D3 extreme drought for the first time since at least 2006. As of July 31st, all three counties were either a primary or contiguous county in a federally-declared drought disaster area. This rapid onset of extreme drought represented a notable degradation in conditions since early May when the entire area was free of all drought categories. Looking back a few months prior to the onset of drought, a fairly wet April helped mitigate the impact of a rather dry March. As a result, the period from May into early June would prove critical as to whether drought would develop. Unfortunately, the combined months of May and June subsequently yielded no more than 25-45% of normal precipitation across most of the area. The situation continued to worsen in July, with much of this three-county area measuring less than 1 inch of rain during the month, versus the 30-year normal around 3.50 inches. A few of the lowest cooperative observer rainfall totals during July included 0.36 inches near Lexington, 0.65 inches in Gothenburg and 1.26 inches in Wilsonville. Despite the overall dryness, there were localized exceptions of heavier monthly rainfall, including Cambridge which stood out with 4.28 inches. However, the lack of rainfall was not the only factor contributing to the worsening drought. Average daily maximum temperatures for the combined months of June and July ended up well above normal, essentially baking moisture-starved maturing crops. In Gothenburg, the average June-July daily high temperature was 93.0 degrees, or 7.8 degrees hotter than the normal of 85.2 degrees. In Cambridge, ten July days reached at least 100 degrees, including five days in a row between the 19th-24th. For the week ending July 29th, the Nebraska Weather and Crops Report from the USDA indicated that some corn was being chopped for silage or cut for hay to compensate for poor pasture conditions. In addition, state-averaged topsoil and subsoil moisture was indicated as 96 percent short to very short. Poor to very poor crop conditions were reported as 37 percent for corn, 38 percent for soybeans and 69 percent for alfalfa, and pasture and range conditions were rated as 83 percent poor to very poor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:06 PM CST, 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1206 AM CDT SUN JUL 1 2012 .AVIATION...06Z KGRI TAF. VFR CONDITIONS ARE EXPECTED TO CONTINUE AT KGRI THROUGH THE OVERNIGHT HOURS AND ON SUNDAY...WITH FOCUS OF ANY SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO REMAIN BOTH NORTH AND SOUTH OF THE TERMINAL. WHILE THERE IS A SLIGHT CHANCE OF A SHOWER OR THUNDERSTORM AT THE TERMINAL DURING THE EARLY MORNING HOURS SUNDAY...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE THE MENTION AND KEPT ONLY MID LEVEL CLOUD DECK THROUGH 01/12Z. THEREAFTER...WINDS ARE EXPECTED TO INCREASE OUT OF THE SOUTH AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION...WITH DRY AND MOSTLY CLEAR CONDITIONS EXPECTED TO PREVAIL THROUGH THE AFTERNOON HOURS. && .PREV DISCUSSION... /ISSUED 1142 PM CDT SAT JUN 30 2012/ UPDATE...KUEX INDICATES CONVECTIVE ACTIVITY ACROSS THE CWA HAS DIMINISHED CONSIDERABLY DURING THE PAST HOUR...ALTHOUGH THERE IS SOME REDEVELOPMENT NOTED TO OUR WEST/NORTHWEST OVER LOGAN AND CUSTER COUNTIES. GIVEN THAT ANY ADDITIONAL ACTIVITY SHOULD REMAIN ISOLATED THROUGH THE REMAINDER OF THE NIGHT...WENT AHEAD AND UPDATED THE FORECAST TO DECREASE POPS ACROSS OUR SOUTH...BUT KEPT SLIGHT CHANCE POPS GOING ACROSS THE ENTIRE CWA THROUGH 09Z. PREV DISCUSSION... /ISSUED 1059 PM CDT SAT JUN 30 2012/ UPDATE...SENT AN UPDATE TO THE FORECAST TO REFLECT LATEST SATELLITE AND RADAR TRENDS...WITH FOCUS OF THUNDERSTORMS OVERNIGHT CONTINUING ACROSS NORTH CENTRAL KANSAS AND LOWERING CHANCES ACROSS SOUTH CENTRAL NEBRASKA. OTHERWISE...NO ADDITIONAL CHANGES NECESSARY TO PREVIOUS FORECAST AT THIS TIME. PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 30 2012/ SHORT TERM...TONIGHT AND TOMORROW. ONGOING WEATHER AT PRESENT TIME. MAIN CONCERNS FOR THE SHORT TERM PERIOD WILL FOCUS ON CHANCES FOR THUNDERSTORMS AND HIGH TEMPERATURES. WHILE THE UPPER LEVEL RIDGE CONTINUES TO FLATTEN...A FEW UPPER LEVEL SHORT WAVES WILL CONTINUE TO SLIDE ACROSS THE REGION THROUGH THE OVERNIGHT HOURS INTO TOMORROW. AT THE SURFACE...LOW PRESSURE ALONG THE FRONT RANGE AND A MEANDERING BOUNDARY WILL ALSO HELP SUPPORT THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS. WHILE WEAK SHEAR PERSISTS...AND A CAP WILL BE PRESENT ACROSS THE REGION...SHOULD STORMS DEVELOP AS ARE CONTINUING...DECENT INSTABILITY ACROSS THE REGION SUGGESTS STORMS COULD BECOME SEVERE SHOULD THEY BREAK THE CAP. MAIN CONCERN WILL LIKELY BE LARGE HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE A THREAT. BY TOMORROW...AN UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION WITH WARM AIR ADVECTION AND WARMER 850 TEMPERATURES SLIDING BACK INTO THE AREA. DECIDED TO INCREASE HIGH TEMPERATURES A TAD TOMORROW ESPECIALLY ACROSS THE NORTH...AS MODEL GUIDANCE SUGGESTS POSSIBLE 100S NEAR ODX. LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE FORECAST CAN BE SUMMED UP AS HOT AND DRY. STAGNANT AIR MASS IS FORECAST TO KEEP GRIP ON THE AREA AS STRONG UPPER RIDGE REMAINS ANCHORED OVER THE CENTRAL PLAINS. AT THIS POINT RIDGE RIDERS WILL STAY WEST AND NORTH OF THE AREA. TOWARDS THE END OF THE PERIOD...NEXT WEEKEND...WHEN THE RIDGE MAY BREAK DOWN ENOUGH TO ALLOW A FEW WAVES TO ROTATE OVER THE AREA. MAX TEMPS AROUND THE CENTURY MARK AND MINS 70 TO 75 WILL BE THE MONOTONOUS RULE THROUGH THE PERIOD. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION/1059 PM UPDATE...ROSSI 1142 PM UPDATE...BRYANT SHORT TERM...SALTZMAN LONG TERM...EDDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 315 PM CDT SAT JUN 30 2012 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 012015- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 315 PM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING ALONG AND NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS MOST OF THE AREA ON SUNDAY. THEY WILL ALSO BE NEAR 105 DEGREES IN NORTH CENTRAL KANSAS EVERY AFTERNOON THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SAT JUN 30 2012
KSZ007-010415-
JEWELL KS-
1029 PM CDT SAT JUN 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL
1115 PM CDT...
AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MONTROSE...OR 27 MILES
NORTH OF BELOIT...MOVING SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MANKATO...
MONTROSE...
FORMOSO...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3976 9826 3998 9823 4000 9823 4001 9800
4000 9793 3997 9792 3976 9793
TIME...MOT...LOC 0329Z 355DEG 13KT 3985 9814
BRYANTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1052 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 5 S WEBBER 39.86N 98.04W
06/30/2012 E1.75 INCH JEWELL KS PARK/FOREST SRVC
MARBLE TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK
&&
PBEDAPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1054 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 5 S WEBBER 39.86N 98.04W
06/30/2012 E1.75 INCH JEWELL KS PARK/FOREST SRVC
DIME TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK
&&
PBEDAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT SAT JUN 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 3 NE WEBBER 39.97N 98.00W
06/30/2012 E0.50 INCH JEWELL KS AIRPLANE PILOT
DELAYED REPORT. DIME SIZED HAIL LASTED FOR ABOUT 10
MINUTES.
0758 PM TSTM WND GST NATOMA 39.19N 99.02W
06/30/2012 M60.00 MPH OSBORNE KS MESONET
WEATHER BUG EQUIPTMENT AT NATOMA ELEMENTARY MEASURED 60
MPH WIND GUST AT 710 PM CDT.
0925 PM HAIL 5 SSE KENSINGTON 39.70N 99.00W
06/30/2012 E0.25 INCH SMITH KS PUBLIC
PEA SIZED HAIL WITH LIGHT RAIN
0925 PM HAIL 8 S LEBANON 39.69N 98.56W
06/30/2012 E0.50 INCH SMITH KS TRAINED SPOTTER
DIME SIZED HAIL WITH HEAVY RAIN
0942 PM HAIL 1 E WEBBER 39.93N 98.02W
06/30/2012 M1.00 INCH JEWELL KS TRAINED SPOTTER
PEA TO QUARTER SIZED HAIL. WIND 10 TO 15 MPH.
0949 PM HAIL 5 S WEBBER 39.86N 98.04W
06/30/2012 E1.75 INCH JEWELL KS PARK/FOREST SRVC
DIME TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK
&&
BRYANTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SUN JUL 1 2012
NEZ077-010600-
FILLMORE NE-
1229 AM CDT SUN JUL 1 2012
...SIGNIFICANT WEATHER ADVISORY FOR FILLMORE COUNTY UNTIL 100 AM
CDT...
AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHICKLEY...OR 28 MILES SOUTH OF YORK...
MOVING SOUTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SHICKLEY...
STRANG...
OHIOWA...
MILLIGAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 9736 4035 9782 4055 9783 4070 9782
4070 9780 4070 9763 4069 9736
TIME...MOT...LOC 0529Z 324DEG 5KT 4046 9767
BRYANTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1249 AM CDT SUN JUL 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 AM HAIL GENEVA 40.53N 97.60W
07/01/2012 E0.50 INCH FILLMORE NE LAW ENFORCEMENT
&&
WESELYThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398319, 398321, 398322.